Yes–you can overdose on meth–and it can be fatal. Although opioid overdoses from drugs like heroin and fentanyl are currently plaguing the nation, methamphetamine-related overdose deaths nearly tripled between 2015 to 2019. Meth is an extremely potent stimulant drug that can be addictive after just a couple of uses. Since the drug increases energy and attention, many people wrongfully believe they cannot overdose–but this couldn’t be farther from the truth.
How Does Meth Affect The Body?
Methamphetamine (meth) is a stimulant drug meaning it stimulates or increases function in the central nervous system. It does so by elevating levels of dopamine and norepinephrine in the brain–two neurotransmitters responsible for energy and attention span. This is why you experience rapid heart rate, increased energy, and fast-talking while under the influence of meth. The drug also produces a euphoric rush or “high” that people get addicted to.
Other immediate side effects of meth include:
- Dilated pupils
- Increased breathing rate
- High blood pressure
- Feelings of strength or power
- Increased focus
- Increased wakefulness
Meth abuse directly affects areas of the brain responsible for hyperactivity and impulse control. The longer you take meth and the higher your dose becomes, the more your body and internal organs begin to suffer.
Although there are many dangers of both short- and long-term meth use, overdose is among the most concerning.
What Happens During a Meth Overdose?
Many people use meth in binges where they consume the drug every few hours for several days at a time, sometimes without eating, drinking, or sleeping. Meth binges allow the drug to build up in toxic levels in the body, causing life-sustaining bodily functions to continue speeding up and go into overdrive. The impact of this stimulant drug on your organs can cause serious and life-threatening harm.
Meth overdose occurs when your blood pressure, heart rate, breathing, and body temperature increase to such high levels that certain organs in your body can no longer function properly. It can happen regardless of whether the drug was snorted, smoked, or injected. Overdoses can occur both accidentally and on purpose. Without prompt medical treatment, organs begin shutting down and you may experience convulsions or a coma–both of which can lead to death.
Signs and Symptoms of Meth Overdose
Symptoms you may experience while overdosing on meth include:
- Dilated pupils
- Rapid eye movement
- Stomach pain
- Chest pain
- Irregular heartbeat
- Rapid or labored breathing
- Hyperthermia (high body temperature)
- Profuse sweating
- Heart attack
- Cardiac arrest
- Loss of consciousness
What to Do in The Event of a Meth Overdose
If you or someone you know is overdosing on meth, you must contact emergency medical services immediately. The faster you call for help and get medical professionals on the scene, the better the chances are at recovery.
Be prepared to provide the following information to the dispatcher on the phone:
- Your exact location
- The person’s approximate height and weight
- Dose/types of drugs consumed
- Method of administration (smoking, snorting, injecting, etc)
- When the drug was taken
- Current symptoms
- Any known health conditions
After you’ve contacted medical services and have help on the way, you may stabilize the person’s head with a pillow or cradle it in your lap to prevent injury from seizures. You may also turn their head to the side to prevent them from inhaling and choking on vomit. Do not leave the person’s side until help has arrived. You should also avoid trying to hold the person down or restrain his or her arms/legs.
How is Meth Overdose Treated?
When first responders get to the scene, they will address any life-threatening symptoms like a heart attack or stroke. They will try to restore proper blood flow to the organs and the heart while also treating any major complications. The person’s vital signs will be taken and monitored. Depending on the person’s symptoms, he or she may receive breathing support, IV fluids, or other medications.
Once stable, first responders may transfer the person to the hospital for further treatment. Meth overdose treatment depends on the exact symptoms experienced and their severity. However, treatment may consist of:
- Monitoring vital signs
- Toxicology screening
- Oxygen administration
- Chest X-rays
- IV fluids
- Medications for any complications or organ injury
- Activated charcoal and laxative (only if the substance was consumed orally)
- Psychiatric evaluation
Depending on the person’s willingness to get help, the medical team may try to facilitate a referral to an addiction treatment facility.
Find Help for Meth Addiction Today
Meth abuse and addiction do not have to end with a life-threatening overdose. Addiction is a manageable condition that you can overcome with the help of a New Jersey drug rehab program. Learn about your treatment options or find a rehab center near you by calling and speaking with one of our dedicated addiction specialists today.
Medically Reviewed: October 19, 2021
All of the information on this page has been reviewed and verified by a certified addiction professional.